Q: I use a sunscreen daily because I burn easily and love being outdoors. My doctor tells me that I am seriously deficient in vitamin D.
I've tried taking a high-dose supplement, but it makes my legs and feet ache. Is there any way I could get the right amount of vitamin D from sun exposure without burning?
A: Sunscreen blocks the formation of vitamin D, so we're not surprised that you are deficient. A new product might be helpful.
SkinHealth Technology has come up with a sensor the size of a postage stamp that you can stick to your clothing or skin before going outside. It changes color to let you know when you have optimized your sun exposure for making vitamin D. At that point, you apply sunscreen or cover up with clothing to prevent a burn. There is more about the Natural Vitamin D UV Activation Sensor at skinhealthtech.com.
Q: Our father is taking medicine for an enlarged prostate, high blood pressure, heartburn, allergies, cough and postnasal drip. A partial list of his drugs includes Avodart, doxazosin, hydroxyzine, ipratropium, Nexium, sertraline and promethazine, plus codeine syrup and Tylenol PM.
Dad has developed depression and memory problems, and we wonder if all these drugs could be causing his poor mental state.
A: Many of your father's medications could be contributing to confusion and memory problems. Nighttime pain relievers like Tylenol PM contain diphenhydramine (Benadryl). This drug can affect the chemical acetylcholine, which is essential for normal brain function. Other medications that can alter this neurotransmitter include hydroxyzine, ipratropium, promethazine and codeine, as well as sertraline.
Acid-suppressing drugs like Nexium, Prevacid (lansoprazole) and Prilosec (omeprazole) may make it hard to absorb vitamin B-12. If this vitamin is lacking, cognitive function may be affected.
Q: I took the antihistamine cetirizine for allergies for three years. I stopped abruptly last summer and promptly began itching all over.
I have been going to a dermatologist ever since. I was treated for scabies and used permethrin cream three times and ivermectin twice. Nothing helped.
As a last resort, the dermatologist told me to use CeraVe cream and go back on cetirizine. Within two days, the itching stopped. My niece, an M.D., told me that I had gone through withdrawal.
I'm relieved the problem seems to be solved. If I have to, I'll take cetirizine for the rest of my life to keep from itching.
A: Intractable itching is not listed on the label as a reaction to cetirizine withdrawal, but we have received scores of reports on this topic. Many people have found that stopping cetirizine (Zyrtec) leads to unbearable itching.
One reader said: "I have been off Zyrtec for six or seven weeks. At first, the itching was awful. I would scratch until my skin turned bright red. Gradually the itch came less often, and I got through it." You'll find more stories at http://www.peoplespharmacy.com.
In their column, Joe and Teresa Graedon answer letters from readers. Send questions to them via peoplespharmacy.comCopyright © 2014, Los Angeles Times